Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Hey Doctor G, could lithium be causing this???
avatar
jselleck posted:
Hey doc, I know that high doses of lithium can cause muscle and hand tremors, as well as carpal tunnel like symptoms, but my doctor has lowered my dose. I'm only taking 150 mg once a day now, and lately I've been noticing pain in my right wrist and hand. I've been off the computer for about a week and a half per doctor's orders for tennis elbow in my right arm, so I haven't been doing a lot of typing. What do you think?? I see my orthopedist monday and plan to bring this up with him, but if it's the lithium I won't waste his time. Thanks for the time!!! Have a great week-end.

JSelleck
Reply
 
avatar
Joseph F Goldberg, MD responded:
Dear JSelleck, Doesn't sound likely to be related. Dr. G
 
avatar
jselleck replied to Joseph F Goldberg, MD's response:
thanks Doc!!! Have a great week-end.
 
avatar
DizzyJgirl replied to jselleck's response:
J...I recently had tennis elbow problems and it effected my wrist/hand also. It has gotten better but little twinges of it still linger. I hurt my arm while doing a home project that was repetitive type work. I am on lithium too and have never had problems like that from the lithium...it usually my own doing. lol
Hope you are doing better!
Live Life Loud
 
avatar
ddnos responded:
Hey J,

I had tendonitis in my elbow too, several years ago, and as I think you know, I have been on lithium for 21 years. I'm not even sure how I got the tendonitis, but I had it bad and the docs tried everything from just applying ice/heat, anti-inflamatories (2 different kinds) specific exercises, wearing a brace, cortozone shots, and then finally, physical therapy. NONE of the above treatments helped, and the PT actually made it worse lol...I finally just stopped going to a doc about it and finally, after about a year of it, it went away on its own and I haven't had it since! Actually, this past year it seemed to be coming back, but turns out it was just activated becasue I fell and landed on that elbow really hard. It bothered me for a while, but stopped after a couple months.

But I"ve known some people where it gets better fast. You just have to be careful not to use that arm as much as possible to let it rest and also to see if your doc can give you some easy exercises and stretches for that area. I hope it gets better soon. Oh, if you think it's the typing that caused your problem, try to get an erogonomic keyboard and make sure that the level of your arms are ergonomically correct so as not to add to the problem. I may know of a site that displays a chart of the best way to position yourself and office equipment ergonomically that I can put the link here. Hang on. (why do I say to hang on? lol) Ok, here's one http://www.ergonomics-info.com/ergonomic-pictures.html

This one has an ergonomic office ect height calculator where you just enter your height and then adjusts the chart to the best ergonomic position for you specifically.

http://www.thehumansolution.com/ergonomic-office-desk-chair-keyboard-height-calculator.html

I hope it gets better fast!

Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown
 
avatar
skypper replied to jselleck's response:
J,
I had pain in my left wrist and elbow for a couple years. It finally got really bad and started going all the way up to my shoulder, my doc decided to try me on steroids (I'm allergic to NSAIDs) for 10 days and it really helped me a ton! It's been a month or 2 and the pain hasn't come back at all.
~Sky~
When nothing's going right, go left!
 
avatar
skypper replied to skypper's response:
Sorry forgot to say that doc told me mine was tendonitis as well, but the steroids did the trick for me, though they did make me hyper I only took them for 10 days.
~Sky~
When nothing's going right, go left!
 
avatar
jselleck replied to skypper's response:
Thanks for all the good advice my friends. I see my doc in a few hours and I'll bring everything up with him. If he'll listen that is. Not too thrilled with the the guy I'm seeing. When I saw him on the 26th he ignored half my symptoms and I feel didn't really do a through exam. Gonna put my foot down this time and if he still doesn't listen gonna see if there's anyone else in the office who takes my insurance. Wish me luck!!! Later.

J
 
avatar
jselleck replied to jselleck's response:
Hey guys, sorry it's taken me 2 days to get back to ya. Matt's been hogging the puter. lol. Well, doc says try physical therapy, so I start that next week due to a really bad rain storm that hit yesterday and won't end til late today. ( Matt doesn't want to get out in it and I don't blame him. Our truck doesn't do good on wet roads.) We'll see how that goes and I see him again in a month. Skypper, I mentioned the steroids, but he doesn't like the side affects oral ones can cause, so he gave me an injection, which hurt like hades, and we'll go from there. Got my fingers crossed that everything goes well. Talk to ya later.

J
 
avatar
skypper replied to jselleck's response:
I really hope it all helps you! If not the steroids then the physical therapy, PT can be difficult and painful at 1st but over the long run can make a big difference if you stick it out and do the exercises. (((hugs hun))) have a good day!
~Sky~
When nothing's going right, go left!


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

new
hello everyone.. new to this..hope to talk to others who knows how it is having bipolar. More
Was this Helpful?
2 of 2 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.